1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Will Medicated Makeup Clear My Acne?

By

Updated April 28, 2014

Medicated Cosmetics
Shuji Kobayashi Collection/The Image Bank/Getty Images
Question: Will Medicated Makeup Clear My Acne?
I use makeup that contains salicylic acid. Will it clear my acne?
Answer:

Many makeup brands on the market today contain salicylic acid. This common acne-fighting ingredient works by keeping the pores clear of excess oil and skin cells. By reducing these pore blockages, or comedones, salicylic acid helps improve acne.

Salicylic acid is found in many products made for acne-prone skin, including makeup foundation and concealer. Many people love these medicated makeup lines, and for some they are a great makeup choice. But makeup alone isn't going to do enough to clear a stubborn case of acne, even if it is medicated.

In fact, if you are using acne medications like Retin-A, BenzaClin, or Differin, you may want to avoid medicated makeup altogether. The additional salicylic acid in the makeup can add to dryness and exacerbate peeling, flaking skin.

Medicated makeup is most helpful for those who struggle with blackheads, or get a few pimples now and then. Medicated makeup may be for you if:

  • you have mild, non-inflamed blackheads or the occasional pimple
  • you have oily skin that is prone to pore blockages (comedones)
  • non-medicated makeup seems to make you break out more
  • you are currently using an acne treatment medication, but aren't experiencing undue dryness or irritation

But medicated makeup will not clear more persistent cases of acne, severe or cystic acne. For that, you'll need a separate acne treatment medication. But you don't necessarily have to give up your favorite medicated makeup. You may be able to use it in conjunction with your acne treatments, to help avoid acne cosmetica. You'll want to use medicated makeup with care, though, if you're also on an acne medication.

Discontinue use of medicated makeup if:

  • you're already experiencing excessive dryness or irritation caused by your current acne treatment medication
  • using medicated makeup causes dryness or irritation
  • your doctor tells you to avoid medicated makeup

Sources:

Do TT, Zarkhin S, Orringer JS, Nemeth S, Hamilton T, Sachs D, Voorhees JJ, Kang S. "Computer-assisted alignment and tracking of acne lesions indicate that most inflammatory lesions arise from comedones and de novo." Journal of the American Academy of Dermatology. 2008; 58(4):603-608.

Zander E; Weisman S. "Treatment of acne vulgaris with salicylic acid pads." Clinical Therapeutics. 1992 Mar-Apr; 14(2):247-253.

United States. NIAMS. Questions and Answers About Acne. Bethesda, MD: National Institutes of Health, 2006.

  1. About.com
  2. Health
  3. Acne
  4. Living with Acne
  5. Concealing Breakouts
  6. Acne Treatments - Medicated Makeup Acne Treatments

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.